Tennessee, 2013Tornado and Flash Flooding in Tennessee, January 13, 2013
January 13, 2013 · NWS OHX · 8 events in 7 counties and zones
As a slow moving cold front moved west to east across Middle Tennesssee during the late morning through afternoon hours on Sunday, January 13th, an area of showers and thunderstorms developed along and ahead of this cold front. Because of the slow movement of this cold front, the heavier showers and thunderstorms produced flash flooding in five counties across the mid state, with another two…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $59,000
- Crop damage
- $18,000
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a slow moving cold front moved west to east across Middle Tennesssee during the late morning through afternoon hours on Sunday, January 13th, an area of showers and thunderstorms developed along and ahead of this cold front. Because of the slow movement of this cold front, the heavier showers and thunderstorms produced flash flooding in five counties across the mid state, with another two counties experiencing thunderstorm wind damage and a funnel cloud respectively.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jan 13, 10:26 AM CST, 14 minutes earlier.
Area forecast discussion, Jan 13, 10:26 AM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1026 AM CST SUN JAN 13 2013
.MESOSCALE UPDATE...
STORM IN HICKMAN COUNTY CONTINUES TO EXHIBIT BOWING AS 50 KNOT 850
JET CONTINUES TO PUNCH INTO SOUTHWEST MIDDLE TENNESSEE. THE ONLY
REPORT WE'VE HAD IS A DIME SIZED HAIL REPORT FROM PERRY COUNTY
EARLIER FROM THIS STORM. UPDRAFT REGION OUT AHEAD OF STORM HAS
REMAINED INTACT. BEST ROTATION HAS BEEN JUST NORTH OF CENTERVILLE.
STORM WILL CONTINUE TO RACE NORTHEAST AROUND 50 KNOTS.
BOYD
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR TNZ005>011-022>034-
056>066-075-077>080-093>095.
&&
BOYD
Hazardous weather outlook, Jan 13, 5:00 AM CST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CST SUN JAN 13 2013
TNZ005>011-022>034-056>066-075-077>080-093>095-141100-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
500 AM CST SUN JAN 13 2013
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A LARGE AREA OF SHOWERS AND ISOLATED THUNDERSTORMS ALONG AN APPROACHING
COLD FRONT WILL BRING INTENSE RAINFALL RATES AT TIMES THROUGH LATE
TONIGHT. RAINFALL AMOUNTS WILL TOTAL ONE TO TWO INCHES...WITH LOCALLY
HIGHER AMOUNTS OF THREE INCHES POSSIBLE.
THIS MUCH RAINFALL WILL LEAD TO RAPID RISES ON SMALLER CREEKS AND STREAMS...
AS WELL AS PRODUCE ISOLATED FLASH FLOODING IN URBAN AREAS.
MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.
31
In the hours before
Special weather statement, Jan 13, 8:52 AM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
852 AM CST SUN JAN 13 2013
TNZ022-024-056-057-131530-
BENTON-HICKMAN-HUMPHREYS-PERRY-
852 AM CST SUN JAN 13 2013
...SIGNIFICANT WEATHER ADVISORY FOR BENTON...HICKMAN...HUMPHREYS AND
PERRY COUNTIES...
AT 843 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTHEAST OF PARSONS...OR 15 MILES
NORTHWEST OF LINDEN...MOVING NORTHEAST AT 50 MPH.
BRIEF WIND GUSTS OF 45 TO 50 MPH ARE POSSIBLE WITH THIS STORM...WHICH
WILL BE STRONG ENOUGH TO DOWN SHALLOW ROOTED TREES. IN FACT...RECENT
RAINS...WHICH HAVE SATURATED THE GROUNDS...WILL MAKE SOME TREES MORE
VULNERABLE TO BEING UPROOTED.
LAT...LON 3624 8789 3624 8785 3602 8755 3599 8753
3599 8750 3558 8802 3565 8804 3569 8802
3572 8804 3576 8799 3581 8798 3581 8802
3584 8804 3584 8807 3588 8808
19Special weather statement, Jan 13, 10:07 AM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1007 AM CST SUN JAN 13 2013
TNZ006-007-025-026-131700-
CHEATHAM-DICKSON-MONTGOMERY-ROBERTSON-
1007 AM CST SUN JAN 13 2013
...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DICKSON...MONTGOMERY
AND ROBERTSON COUNTIES...
AT 958 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A SLOW MOVING BAND OF THUNDERSTORMS...SOME STRONG...COVERING PARTS
OF EASTERN MONTGOMERY...WESTERN ROBERTSON...NORTHWESTERN CHEATHAM...
AND NORTHERN AND WESTERN PARTS OF DICKSON COUNTY.
BRIEF WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS...WHICH
WILL BE STRONG ENOUGH TO DOWN SHALLOW ROOTED TREES. IN FACT...RECENT
RAINS...WHICH HAVE SATURATED THE GROUNDS...WILL MAKE SOME TREES MORE
VULNERABLE TO BEING UPROOTED. IN ADDITION TO STRONG WIND GUSTS...SOME
OF THESE STORMS MAY PRODUCE HAIL TO DIME SIZE.
LAT...LON 3664 8677 3597 8727 3600 8754 3620 8755
3624 8753 3625 8753 3625 8752 3632 8751
3663 8717
19Event by event
4 flash flood, 2 thunderstorm wind, 1 tornado, 1 flood. Local standard time, as filed.
Flash Flood, Hickman
- When
- January 13, 10:40 AM CST to 3:00 PM CST
- Where
- Hickman County, 1.22 mi N of Twomey to 1.23 mi N of Twomey
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $1,000
- Reported by
- Public
- Coordinates
- 35.788, -87.450
State Highway 100 near Centerville reported to have water over top of road. The actual depth of the water over the roadway was unknown along with specific details concerning associated travel impacts.
Flash Flood, Dickson
- When
- January 13, 11:23 AM CST to 3:00 PM CST
- Where
- Dickson County, 2.05 mi E of Oak Grove to 2.2 mi E of Oak Grove
- Cause
- Heavy Rain
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 36.004, -87.444
The west fork of the Piney River had risen out of its banks and into low lying fields a few miles southwest of Dickson. This also caused roads around this area to be closed off as they become impassible due to high water on them.
Flash Flood, Williamson
- When
- January 13, 1:52 PM CST to 3:00 PM CST
- Where
- Williamson County, 3.17 mi NE of Berrys Chapel to 3 mi NE of Berrys Chapel
- Cause
- Heavy Rain
- Property damage
- $3,000
- Crop damage
- $1,000
- Reported by
- Public
- Coordinates
- 36.003, -86.841
Water was overflowing the creek bank and onto North Berry Chapel Road. The actual depth of the water over this roadway was unknown along with specific details concerning associated travel impacts.
Flash Flood, Humphreys
- When
- January 13, 2:35 PM CST to 5:00 PM CST
- Where
- Humphreys County, 1.76 mi E of Denver to 1.69 mi E of Denver
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.052, -87.899
Trailer park was evacuated due to high water near Victory Lane in Waverly. Specific details concerning if any damage occured to the trailer park were unknown.
Thunderstorm Wind, Maury
- When
- January 13, 2:59 PM CST
- Where
- Maury County, 2.03 mi SSE of Bethel
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.774, -87.104
Several trees were downed along Chestnut Ridge Road.
Thunderstorm Wind, Maury
- When
- January 13, 3:10 PM CST
- Where
- Maury County, 1.57 mi WSW of Rally Hill
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.659, -86.854
Several trees were downed along Rally Hill Road.
Tornado, Rutherford
- When
- January 13, 3:36 PM CST to 3:37 PM CST
- Where
- Rutherford County, 1.13 mi N of Greenwood to 0.94 mi SW of Mt Vernon
- Rating
- EF0
- Path length
- 1.59 mi
- Path width
- 100 yd
- Property damage
- $25,000
- Crop damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.716, -86.669
An NWS damage survey team confirmed that an EF0 tornado touched down Sunday afternoon just southwest of Eagleville in Rutherford County. Initial damage was noted on Floyd road approximately 2 miles southwest of Eagleville, where several cedar trees were snapped. A residence along Floyd road suffered partial roof loss along with a window and door blown out. An older outbuilding on Floyd road was flattened. Approximately 100 trees were snapped and uprooted along the approximate 1.5 mile track of the tornado.
Flood, Macon
- When
- January 13, 4:30 PM CST to 9:30 PM CST
- Where
- Macon County, 0.49 mi N of Oakdale to 0.97 mi SW of Underwood
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.577, -86.129
Multiple roads were closed throughout the county. Also a telephone pole was downed on State Highway 10 North.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Illinois, January 13, 20131 death · 13 events
- Coastal Flood and High Surf in Puerto Rico, January 13 to 16, 20131 death · 2 events
- Avalanche in Colorado, January 13, 20131 death · 1 event
- Flood in Indiana, January 13, 20131 death · 1 event
- Ice Storm in Mississippi, January 13 to 14, 2013$270,000 · 12 events
- Tornado in Mississippi, January 13, 2013$100,000 · EF1 · 1 event
- Tornado in Mississippi, January 13, 2013$40,000 · EF1 · 1 event
- Flash Flooding in Arkansas, January 13, 2013$120,000 · 2 events
- Tornadoes in Louisiana, January 13, 2013$40,000 · EF0 · 2 events
- Flash Flooding in Mississippi, January 13, 2013$35,000 · 3 events
- Flash Flooding and Flooding in Tennessee, January 13, 2013$25,000 · 5 events
- Flash Flooding and Flooding in Alabama, January 13 to 15, 2013$11,000 · 52 kt wind · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424483, 424482, 424485, 424488, 424456, 424455, 428322, 428318.